Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

October 7, 2011Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Oct 7, 2011, 9:10 PM CDT for Swift County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2011, 9:10 PM CDT (02:10 UTC)
Expired
Oct 7, 2011, 10:00 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN

County Swift County, MN

The radar

The Minneapolis radar (KMPX), 171 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
569 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WWUS83 KMPX 080210
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
910 PM CDT FRI OCT 7 2011

MNZ048-055-056-080300-
CHIPPEWA-POPE-SWIFT-
910 PM CDT FRI OCT 7 2011

AT 906 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES WEST OF BIG BEND CITY. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BIG BEND CITY.
  DANVERS.
  BENSON.
  SWIFT FALLS.
  DE GRAFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE FROM THIS THUNDERSTORM.

&&

LAT...LON 4557 9552 4528 9528 4504 9586 4518 9602
TIME...MOT...LOC 0209Z 231DEG 41KT 4517 9583

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 7, 5:32 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Oct 7, 5:32 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z AVIATION DISCUSSION BELOW
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 PM CDT FRI OCT 7 2011

.DISCUSSION...

TONIGHT AND SATURDAY...GENERAL PATTERN OF HIGHLY AMPLIFIED RIDGE
OVER THE EASTERN STATES WITH A LONGWAVE TROUGH OVER THE SOUTHWEST
AND ROCKIES WILL PERSIST THROUGH THE DAY TOMORROW. AT THE SFC...A
CDFNT EXTENDING FROM NW MN THROUGH THE CENTRAL AND SOUTHERN PLAINS
WILL SLOWLY PUSH EAST. IT WILL LOSE UPPER LEVEL SUPPORT AS A
SPURIOUS CLOSED UPPER LOW JETS THROUGH THE DAKOTAS INTO CANADA...
MEANING THAT THE FRONT WILL DROP INTO CENTRAL-SOUTHERN MN AND
STALL OUT THROUGH TOMORROW AFTERNOON. WITH A DEEP AND EXTENDED SSW
FLOW AHEAD OF THE FRONT ALIGNED WITH THE TROUGH OUT WEST...DEEPER
MOISTURE WILL CONTINUE TO BE PUMPED INTO THE REGION. THIS WILL
INCREASE THE CHCS FOR SHOWERS OVER THE MPX CWFA TONIGHT...
INCLUDING POPS REACHING THE LIKELY RANGE OVER SW MN. THERE LOOKS
TO BE A SHARP GRADIENT IN POPS FROM W TO E ACRS THE AREA...WITH
W-CENTRAL WI GETTING MORE SPORADIC AND LESSER QPF THAN SOUTH-
CENTRAL MN. SINCE THERE WILL BE LITTLE UPPER AIR SUPPORT...COOLER
AIR MOVING IN FROM THE WNW AND A PROFOUND LACK OF INSTABILITY...
AM NOT COUNTING ON MUCH IN THE WAY OF CONVECTION THROUGH SATURDAY
AFTERNOON BUT AN ISOLD GENERIC TSTM CANNOT BE RULED OUT. BEST
PROSPECTS FOR THUNDER LOOKS TO BE TONIGHT THROUGH APPROXIMATELY
MIDNIGHT WHEN LOW-MID LEVEL ENHANCED JET STREAKS MOVE THROUGH THE
REGION...THEN AGAIN LATE SATURDAY AFTERNOON BUT THIS WILL BE MORE
INSTABILITY-DRIVEN. QPF/S ARE NOT PROGGED TO BE ALL THAT HIGH...
GENERALLY AROUND 1/4 INCH BUT ISOLD HIGHER AMOUNTS ARE CERTAINLY
POSSIBLE. AS FOR TEMPS...SINCE THE BULK OF THE AREA WILL REMAIN
AHEAD OF THE FRONT TONIGHT...MILD LOW TEMPERATURES IN THE UPPER
50S TO MID 60S CAN BE EXPECTED. FOR TOMORROW...TEMPERATURES WILL
BE HIGHLY DEPENDENT ON THE PLACEMENT OF THE FRONT BUT THERE LOOKS
TO BE A SHARP GRADIENT OF TEMPS FROM W TO E OVER THE MPX CWFA.
HIGHS WILL RANGE FROM THE MID 60S NEAR THE DAKOTAS TO THE LOW 80S
IN WESTERN WI...AND THIS MAY EVEN BE A BIT CONSERVATIVE IF THERE
IS ADDITIONAL CLOUD COVER EAST AND/OR GREATER PRECIPITATION
COVERAGE WEST.

SUNDAY AND MONDAY...THE STALLED FRONT WILL STILL BE MEANDERING
OVER SOUTHERN MN AT THE START OF THE DAY ON SUNDAY...BUT WILL GET
SOME SUPPORT TO SHIFT OFF TO THE E AS THE LONGWAVE TROUGH THAT HAD
SETTLED IN OVER THE ROCKIES AND SOUTHWEST BEGINS TO LIFT OUT. THIS
SCENARIO WILL MAINTAIN CHC POPS OVER THE AREA SUNDAY...
PARTICULARLY OVER WRN AREAS. ERN AREAS LOOK TO BE DRY-SLOTTED
SINCE THE MOISTURE GRADIENT WILL BE CONFINED MAINLY TO ALONG THE
FRONT SO HAVE KEPT FAR ERN AREAS DRY ON SUNDAY. AS THE FRONT SHIFT
NORTHEASTWARD SUNDAY INTO MONDAY...WARMER AIR WILL ALSO SHIFT
FURTHER N IN WRN MN...MAKING FOR A MORE UNIFORM TEMPERATURE
FORECAST ACRS THE REGION. SUNDAY WILL STILL SEE ABOUT A 10-15
DEGREE SPREAD FROM NW TO SE...BUT THAT DIFFERENCE WILL BE CUT DOWN
TO ABOUT 5-8 DEGREES ON MONDAY. THE UPPER LEVEL TROUGH WILL LIFT
THROUGH THE DAKOTAS ON MONDAY...HELPING ENHANCE DYNAMICS BUT
INSTABILITY MAY BE A LIMITING FACTOR FOR GETTING CONVECTION. EVEN
SO...QPF/S LOOK TO BE HIGHER WITH THE STRONGER JET SUPPORT.

TUESDAY THROUGH THURSDAY...THE PROGRESSIVE PATTERN LOOKS TO
CONTINUE DURING THE MIDDLE OF NEXT WEEK AS SEVERAL TROUGH AXES
ROUND THE BASE OF THE MEAN LONGWAVE TROUGH OVER THE WESTERN
STATES. THE APPARENT TREND IS FOR THE TROUGH TO LIFT OUT DURING
THE SECOND HALF OF THE WEEK...RESULTING IN A DEVELOPING RIDGE BY
THURSDAY...BUT ANOTHER COLD FRONT IS PROGGED TO COME THROUGH ALONG
WITH TEMPERATURES THAT WILL BE ON A DECREASING TREND BACK TOWARD
NORMAL LEVELS. THERE WILL STILL BE CHANCES FOR SCATTERED SHOWERS
THROUGH THE MIDDLE OF THE WEEK...BUT LOW COVERAGE AND LOW QPF
MEANS POPS ARE CAPPED IN THE CHANCE RANGE.

&&

.AVIATION.../00Z TAF ISSUANCE/
SURFACE PRESSURE GRADIENT WILL SLOWLY RELAXS OVER THE UPPER MIDWEST
TONIGHT AND SATURDAY...AS COUPLE OF SHORTWAVE TROUGHS/LOW PRESSURE
SYSTEMS ALOFT LIFTS NORTHEAST INTO SOUTH CENTRAL CANADA OVER THE NEXT
FEW DAYS. THE FIRST OF THESE SYSTEM WILL HAD ALREADY LIFTED
NORTHEAST INTO CANADA...WHILE ANOTHER LOW PRESSURE CENTER OVER THE
SOUTHWEST U.S. WILL SLOWLY LIFT NORTHEAST OVER THE WEEKEND.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND EXPIRE OVER THE UPPER MIDWEST AHEAD OF COLD FRONT THAT
STRETCH FROM THE WESTERN DAKOTAS INTO EASTERN ROCKIES. CLOUDS AND
CEILING WILL REMAIN AT OR ABOVE 5000 FEET AGL THROUGH THE BULK OF
THE PERIOD. THE FORECAST CHALLENGE TONIGHT AND SATURDAY IS TRYING TO
TIME THE SHRA/TSRA. MOST AREAS WILL PROBABLY STAY DRY THROUGH THE
PERIOD. THE OTHER AVIATION CONCERN WILL BE WINDS THROUGH MIDNIGHT
TONIGHT. STRONG SOUTHERLY WINDS CONTINUE OVER THE TAF SITES THIS
EVENING. THE WINDS ARE EXPECTED TO DECREASE TO UNDER 20 KNOTS AFTER
MIDNIGHT. THE OUTLOOK SATURDAY NIGHT THROUGH SUNDAY...CALLS FOR MORE
OF SAME WITH SCATTERED SHRA/TSRA POSSIBLE.  SOUTHWEST WINDS 10-20
MPH.

MSP...SCATTERED TO BROKEN CLOUDS AT OR ABOVE 5000 FEET AGL. THERE
STILL REMAINS A POSSIBILITY OF AN SHRA/TSRA DURING THE TAF PERIOD.
LOW CONFIDENCE IN DETERMINE THE BEST TIME PERIOD WHEN THESE SHRA
WILL OCCUR AT THE AIRPORT.  SOUTH WINDS 20 TO 30 KNOTS EARLY THIS
EVENING...DIMINISHING TO UNDER 20 KNOTS AFTER MIDNIGHT.
SOUTH-SOUTHWEST WINDS 10-20 KNOTS SATURDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ANOKA-BENTON-BLUE
     EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
     FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
     KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
     LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
     SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
     WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR ANOKA-BENTON-
     CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-HENNEPIN-ISANTI-
     KANABEC-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-
     MORRISON-POPE-RAMSEY-RENVILLE-SCOTT-SHERBURNE-SIBLEY-
     STEARNS-STEVENS-SWIFT-TODD-WASHINGTON-WRIGHT-YELLOW
     MEDICINE.

WI...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BARRON-CHIPPEWA-
     DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.

&&

JPC/JM
Hazardous weather outlook, Oct 7, 6:50 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 PM CDT FRI OCT 7 2011

MNZ041>045-047>070-081530-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-YELLOW
MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
650 PM CDT FRI OCT 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH WILL
CONTINUE OVER MUCH OF WESTERN AND CENTRAL MINNESOTA THIS EVENING.
SEE THE WIND ADVISORY FOR MORE INFORMATION.

IN ADDITION...THERE IS A CHANCE FOR THUNDERSTORMS ACROSS WESTERN AND
CENTRAL MINNESOTA TONIGHT. A FEW OF THESE STORMS COULD BE SEVERE AND
CAUSE ISOLATED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ073>075-082-083-091-092-081530-
REDWOOD-BROWN-NICOLLET-WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
650 PM CDT FRI OCT 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA AND SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS NEAR 40 MPH WILL
CONTINUE ACROSS MUCH OF SOUTH CENTRAL MINNESOTA THIS EVENING.
SEE THE WIND ADVISORY FOR MORE.

IN ADDITION...THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTH
CENTRAL MINNESOTA TONIGHT. A FEW OF THESE STORMS COULD BE SEVERE AND
CAUSE ISOLATED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ON SATURDAY AND AGAIN
ON MONDAY ACROSS SOUTH CENTRAL MINNESOTA. SEVERE WEATHER APPEARS
UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ076>078-084-085-093-WIZ014>016-023>028-081530-
LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
650 PM CDT FRI OCT 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST
CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

STRONG SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL
BE SEEN ACROSS PARTS OF SOUTHEAST MINNESOTA AND WEST CENTRAL
WISCONSIN THIS EVENING. SEE THE WIND ADVISORY FOR MORE INFORMATION.

IN ADDITION...THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS THIS
AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Oct 7, 6:11 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 PM CDT FRI OCT 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     NON-TSTM WND DMG RICE LAKE               45.50N 91.74W
10/07/2011                   BARRON             WI   TRAINED SPOTTER

            TREE BRANCH 4.5 INCHES IN DIAMETER AND 16 FEET LONG
            DOWNED BY WIND.

&&

MKM
Special weather statement, Oct 7, 8:47 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
847 PM CDT FRI OCT 7 2011

MNZ054-064-080230-
LAC QUI PARLE-YELLOW MEDICINE-
847 PM CDT FRI OCT 7 2011

AT 843 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 2 MILES WEST OF ASTORIA. THIS STORM WAS MOVING NORTHEAST
AT 50 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CANBY.
  BURR.
  PORTER.
  ST LEO.
  PROVIDENCE.
  DAWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4477 9646 4501 9611 4480 9582 4462 9621
      4462 9639 4463 9645 4464 9646
TIME...MOT...LOC 0147Z 230DEG 42KT 4458 9654
Special weather statement, Oct 7, 9:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
910 PM CDT FRI OCT 7 2011

MNZ048-055-056-080300-
CHIPPEWA-POPE-SWIFT-
910 PM CDT FRI OCT 7 2011

AT 906 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES WEST OF BIG BEND CITY. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BIG BEND CITY.
  DANVERS.
  BENSON.
  SWIFT FALLS.
  DE GRAFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE FROM THIS THUNDERSTORM.

&&

LAT...LON 4557 9552 4528 9528 4504 9586 4518 9602
TIME...MOT...LOC 0209Z 231DEG 41KT 4517 9583

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:47 PM CDTSpecial Weather StatementMPXLac qui Parle43 min
Oct 7, 9:57 PM CDTSpecial Weather StatementMPXPope48 min
Oct 7, 10:45 PM CDTSpecial Weather StatementMPXKandiyohi45 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.